Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 191, NWS Albany, NY

September 27, 2007Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 27, 2007, 4:19 PM EDT for Saratoga County, New York. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2007, 4:19 PM EDT (20:19 UTC)
Expired
Sep 27, 2007, 5:15 PM EDT
In force
56 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Saratoga County, NY

The radar

The Albany radar (KENX), 69 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:20 PM EDTTSTM WND DMGWest Milton, NY2 PINE TREES DOWN...TIME ESTIMATED
Sep 27, 4:20 PM EDTHAIL 1Wilton, NYQUARTER HAIL
Sep 27, 4:22 PM EDTHAIL 0.754 N Saratoga Springs, NYTHREE-QUARTER INCH HAIL SHAPED LIKE LOTS OF DISKS
Sep 27, 4:30 PM EDTTSTM WND DMGRock City Falls, NYTREES DOWN AND WINDS ESTIMATED GUSTING UP TO 60 MPH
Sep 27, 4:30 PM EDTHAIL 1Rock City Falls, NYJAGGED HAIL AROUND AN INCH IN DIAMETER
Sep 27, 4:45 PM EDTHAIL 1Gansevoort, NYQUARTER HAIL BETWEEN EXIT 16 AND 17 ON NORTHWAY I-87

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 1:49 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 272019
SVRALY
NYC091-272115-
/O.NEW.KALY.SV.W.0191.070927T2019Z-070927T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

* UNTIL 515 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCK CITY FALLS...OR ABOUT NEAR SARATOGA SPRINGS...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARATOGA SPRINGS BY 425 PM EDT...

PLEASE REPORT HAIL SIZE... DAMAGING WINDS AND REPORTS OF TREES DOWN
TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4296 7390 4310 7406 4326 7381 4326 7380
      4323 7378 4323 7376 4327 7374 4328 7361
      4317 7359
TIME...MOT...LOC 2019Z 230DEG 19KT 4310 7386

$$
2 follow-up statements
000 
WWUS51 KALY 272041
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT THU SEP 27 2007

NYC091-272115-
/O.CON.KALY.SV.W.0191.000000T0000Z-070927T2115Z/
SARATOGA NY-
441 PM EDT THU SEP 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN SARATOGA COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KINGS STATION...OR ABOUT 7 MILES NORTH OF SARATOGA
SPRINGS...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALLAHANS CORNERS BY 450 PM EDT...
  CLARKS CORNER...FORTSVILLE...GANSEVOORT AND JEWELL CORNER BY 455 PM
  EDT...
  REYNOLDS CORNERS BY 500 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4299 7385 4313 7401 4326 7381 4326 7380
      4323 7378 4323 7376 4327 7374 4328 7361
      4317 7359
TIME...MOT...LOC 2041Z 230DEG 19KT 4317 7374

$$

FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ALBANY
000 
WWUS51 KALY 272114
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
514 PM EDT THU SEP 27 2007

NYC091-272124-
/O.EXP.KALY.SV.W.0191.000000T0000Z-070927T2115Z/
SARATOGA NY-
514 PM EDT THU SEP 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SARATOGA COUNTY
EXPIRES AT 515 PM EDT...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4299 7385 4313 7401 4326 7381 4326 7380
      4323 7378 4323 7376 4327 7374 4328 7361
      4317 7359
TIME...MOT...LOC 2114Z 230DEG 19KT 4328 7355

$$

FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT 
WEATHER.GOV/ALBANY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:55 PM EDT, 24 minutes earlier.

Area forecast discussion, Sep 27, 3:55 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT THU SEP 27 2007

.SYNOPSIS...
A FRONTAL SYSTEM WAS STALLED ACROSS THE FORECAST AREA THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WERE OCCURRING IN THE
UNSTABLE AIR MASS SOUTH OF THE FRONT. A WAVE OF LOW PRESSURE
WILL MOVE ALONG THE FRONT TONIGHT RESULTING IN A RAINY NIGHT
OVER THE REGION.  AS THE LOW LIFTS INTO CANADA THE FRONT
WILL MOVE SOUTH AND EAST OF THE REGION. HIGH PRESSURE WILL
BUILD IN FROM THE WEST FRIDAY AND BRING COOLER WEATHER FOR
THE WEEKEND. THE HIGH WILL CENTER OVER THE REGION ON SUNDAY
AND BRING ABOUT A FLOW OF WARMER AIR INTO THE REGION FOR
THE START OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 690 IN EFFECT UNTIL 10 PM FOR THE
ENTIRE FORECAST AREA FOR DAMAGING WINDS AND LARGE HAIL. THE
MORNING SOUNDING AT ALBANY HAD A CAPE OF JUST UNDER 2300 J/KG
WITH A LITTLE UNDER 1800 J/KG INDICATED ON THE SOUNDING AT
UPTON...WITH PWAT HERE AT ALBANY 1.54 INCHES WHICH WAS NEARLY
TWICE NORMAL. AS OF MID AFTERNOON STILL ONLY SCATTERED ACTIVITY
INDICATED BY RADARS ALTHOUGH CELLS OVER THE CATSKILLS ACROSS
THE CAPITAL REGION INTO SOUTHERN VERMONT WERE STARTING TO
ORGANIZE INTO A LINE. WE HAVE LIKELY TO CATEGORICAL POPS WITH
ENHANCED WORDING THROUGH THE END OF THE WATCH AT 10PM.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS THE FRONT GETS CLOSER AND THEN MOVES THROUGH THE REGION TONIGHT
EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING WITH A
DIMINISHING CHANCE OF THUNDER AS THE NIGHT WEARS ON...WITH
CATEGORICAL POPS GRADUALLY MIGRATING SOUTH AND EAST AS THE
FRONTAL SYSTEM EVENTUALLY DROPS SOUTH. ON FRIDAY THE UPPER
TROF MOVES EAST AS THE SURFACE LOW MOVES NORTH AND THE FRONT
DROPS SOUTH OF THE REGION. WE HAVE POPS DIMINISHING FROM
CATEGORICAL/LIKELY IN THE MORNING TO CHANCE BY MIDDAY TO
NONE BY LATE EVENING. HIGHS FRIDAY WILL RANGE FROM THE
50S OVER THE ADIRONDACKS TO THE LOW 70S IN THE MID HUDSON
REGION OF NEW YORK. CLOUDS WILL CLEAR OUT LATE FRIDAY NIGHT
WITH LOWS SATURDAY MORNING FROM THE UPPER 30S IN THE
ADIRONDACKS AND SOUTHERN VERMONT TO NEAR 50 IN THE MID HUDSON
REGION OF NEW YORK.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A 500 HPA HIGH PUSHES NORTH FROM THE TENNESSEE VALLEY INTO THE
MID ATLANTIC STATES AND ESTABLISHES ITSELF JUST OFF THE MID
ATLANTIC COAST FOR MUCH OF THE WEEK...WITH A SURFACE HIGH
CENTERED OFFF THE NEW ENGLAND COAST. THIS WILL BRING ABOUT A
FLOW OF WARM AIR FROM THE OHIO VALLEY WITH A GRADUAL WARMING
TREND...WITH AFTERNOON HIGHS FROM THE UPPER 60S TO THE MID 70S
BY THE MIDDLE OF THE WEEK AND LOWS FROM THE MID 40S TO THE MID
50S...ABOUT TEN DEGREES ABOVE NORMAL FOR EARLY OCTOBER. IT WILL
ALSO BE DRY DURING THIS PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS CONTINUE THIS AFTERNOON...THEN SHOWERS AND STORMS
DEVELOP WEST AND NORTH OF THE AIRPORTS...AND BUILD EAST AND SOUTH.
DURING THE LATE AFTERNOON...SOME THUNDERSTORMS ARE POSSIBLE AROUND
GFL WITH BRIEF PERIODS OF IFR CEILINGS AND VISIBILITIES. SHOWERS
AND STORMS WILL BUILD INTO ALB AND POU TOWARD EVENING...AND
AGAIN...BRIEF PERIODS OF IFR CEILINGS AND VISIBILITIES WILL OCCUR
IN THUNDERSTORMS. MORE RAIN AND SHOWERS OVERNIGHT ALL AREAS WITH
PREDOMINANT MVFR...BORDERING ON IFR CEILINGS AND VISIBILITIES
THROUGH THE EARLY MORNING HOURS. THE RAIN ENDS AFTER SUNRISE...AND
BY MID MORNING...CONDITIONS WILL TREND TO MVFR...AND EVENTUALLY
VFR BY MIDDAY. WINDS TONIGHT WILL BE LIGHT SOUTH TO
SOUTHWEST...BUT GUSTY IN THUNDERSTORMS. TOMORROW...WINDS SHIFT TO
NORTHWEST AND INCREASE TO NEAR 10 KT.

OUTLOOK...
SAT THROUGH TUE...MAINLY VFR. POSSIBLE MVFR/IFR WITH LATE
NIGHT/EARLY MORNING FOG...ESPECIALLY AT KGFL. OTHERWISE NO SIG WX.

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PERSIST THROUGH TONIGHT...AS A WAVE OF LOW PRESSURE MOVES ALONG A
STALLED FRONTAL BOUNDARY. MOIST CONDITIONS WITH RELATIVE HUMIDITIES
NEAR 100 PERCENT WILL OCCUR DUE TO RAINFALL AS WELL AS SURFACE
DEWPOINTS IN THE 60S. AS THIS SYSTEM DEPARTS ON FRIDAY...WINDS WILL
SHIFT TO THE NORTHWEST AND BECOME GUSTY. GUSTS OF 20 TO 30 MPH WILL
BE POSSIBLE FRIDAY AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE
50 TO 70 PERCENT RANGE FRIDAY AFTERNOON. THE NORTHWEST FLOW WILL
ALSO BRING DRIER AIR INTO THE REGION.  RELATIVE HUMIDITIES WILL RISE
BACK TO NEAR 100 PERCENT FRIDAY NIGHT...AND DROP DOWN TO 40 TO 55
PERCENT SATURDAY...WITH NORTHWEST WINDS CONTINUING AT 10 TO 20 MPH.

&&

.HYDROLOGY...
SOME MUCH NEEDED RAIN FALLING ACROSS THE REGION IN NE/SW ORIENTED
BANDS OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON. SOME MINOR
INCREASES IN FLOW HAVE SHOWED UP IN A FEW LOCATIONS. WEST CANADA
CREEK FLOWING INTO HINCKLEY RESERVOIR CAME UP ABOUT AN INCH SINCE
YESTERDAY. THERE WAS ALSO A SLIGHT FLOW INCREASE IN THE ESOPUS
BELOW ASHOKAN FROM STORMS IN THAT AREA THIS MORNING. STORMS WILL
CONTINUE THIS EVENING AND A MORE WIDESPREAD RAIN EXPECTED TONIGHT
AS THE WAVE MOVES ALONG THE FRONT AND EVENTUALLY THE SURFACE LOW
LIFTS NORTH AND THE FRONT SWEEPS ACROSS THE REGION. RAINFALL WILL
VARY WIDELY WITH GENERALLY HALF TO ONE AND A HALF INCHES OVER THE
REGION BUT LOCALIZED AMOUNTS OVER TWO INCHES ARE LIKELY IN SOME
SPOTS WITH TORRENTIAL DOWNPOURS FROM THUNDERSTORMS. FLOODING OF
POORLY DRAINED URBAN AREAS MAY OCCUR FROM THE DOWNPOURS AND
SMALLER STREAMS MAY SHOW SHARP RISES BUT LARGER RIVERS WILL
ONLY RISE SLIGHTLY.  MOST OF THE RAIN WILL SOAK INTO THE GROUND.
HIGH PRESSURE WILL MOVE IN FRIDAY NIGHT AND NO RAIN IS FORECAST
THROUGH MID WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...RCK
LONG TERM...RCK
AVIATION...NAS
FIRE WX...NAS
HYDROLOGY...RCK
Hazardous weather outlook, Sep 27, 2:05 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU SEP 27 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1119 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS
AND/OR LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE. PLEASE
REFER TO THE WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ACTIVATED AND ARE REQUESTED TO SEND REPORTS BY
PHONE OR INTERNET TO THE NATIONAL WEATHER SERVICE AT ALBANY.

WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Sep 27, 3:55 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT THU SEP 27 2007

NYZ041-050-272100-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
355 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH HAIL...WINDS UP
TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GALWAY...OR ABOUT 11 MILES NORTHEAST OF AMSTERDAM...AND
MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROCK CITY FALLS BY 410 PM EDT
MILTON BY 415 PM EDT
6 MILES NORTHWEST OF SARATOGA SPRINGS BY 430 PM EDT
CORINTH BY 450 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:28 PM EDTSevere Thunderstorm WarningALYWarren30 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.